Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

May 26, 2002Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2002, 4:24 PM CDT for Bon Homme County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 4:24 PM CDT (21:24 UTC)
Expired
May 26, 2002, 5:00 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 262124
SVRFSD
SDC009-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF SCOTLAND...OR ABOUT 9 MILES
  NORTHWEST OF TYNDALL...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTLAND AROUND 445 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4317 9808 4299 9804 4301 9763 4316 9767

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:53 PM CDT, 31 minutes earlier.

Area forecast discussion, May 26, 3:53 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT SUN MAY 26 2002

WITH A FEW MORE PARAMETERS IN PLACE...LIKE MOISTURE...THIS PROBABLY
COULD HAVE BEEN A GOOD SIZED SVR WX EVENT THIS EVENING. STALLED SFC
BNDRY CRNTLY LOCATED ALONG INTERSTATE 90...IS FCST TO NEVER MAKE IT
THROUGH A YANKTON TO JACKSON LINE TNGT. CONVECTION FIRED UP IN CNTRL
NEB AHEAD OF EXISTING DRY LINE...WITH STRONG MID LVL WAVE STARTING
TO MOVE INTO THE AREA. ALSO...EXITING UPR TROF FM THE NRN STREAM IN
SRN CANADA HAS LEFT THIS AREA IN THE FAVORED RIGHT REAR JET ENTRANCE
REGION. HOWEVER...MSTR IS SEVERELY LACKING BLO 700MB TDAY AND TNGT.
THIS HAS CRUSHED THE CAPES IN THE FSD CWA...CONFIRMED BY BOTH THE
MESOETA AND RUC...AND LIS FM THE SFC TO 800MB ARE MORE STABLE THAN
PROGGED YDAY. BEST LOW LVL JET INFLOW AND LOW LVL JET SPEED
CONVERGENCE WL REMAIN SOUTH OF THE AREA...WHERE THE TS FIRED UP IN
THE FIRST PLACE. MAY BE SOME MARGINAL SVR RIGHT ALONG THE MISSOURI
RIVER EARLY THIS EVENING...AS BEST INSTABILITY AND HIGHEST CAPES
EXIST IN THIS AREA...FROM SAY SOUTHEAST CHARLES MIX TO VERMILLION.
MAY MENTION A SVR CHC IN THIS ZONE AND IN PARTS OF NW IA BEFORE
ISSUANCE...BUT ANY SVR ACTIVITY SHOULD BE ISOLATED.

THE REST OF THE FCST IS FAIRLY DIFFICULT. THE ETA SEEMS TO HAVE A
BETTER HANDLE ON THE SUB TROPICAL UPR LOW KICKING OUT TDAY...AND WAS
FOLLOWED MORE THAN THE FURTHER NORTH AVN. TIMING OF ANY FEATURES FOR
TOMORROW IS DIFFICULT AT BEST...AND BASICALLY JUST PUT IN LOW POPS
EVERYWHERE DUE TO THE CNTRL PLAINS TROPICAL FEED AND THE WEAKENING
LEFTOVER SFC BNDRY. HOWEVER ON MONDAY NIGHT...ANOTHER DECENT SHORTWV
IS PROGGED TO MOVE THROUGH THE CWA ON BOTH MODELS...GIVING THE AREA
A SHOT FOR MORE TS. THIS ACTIVITY MAY LINGER IN THE ERN CWA EARLY
TUESDAY WITH THE DEPARTING MID LVL WAVE. FOLLOWED MAINLY THE ETA FOR
TUESDAY NIGHT AND WEDNESDAY. FOR TUESDAY EVENING...SOME LEFTOVER MID
LVL TROFINESS EXISTS IN THE ERN CWA WITH SOME SLIGHT TURNING IN THE
850 WINDS...WHICH COULD SPARK SOME TS WITH HIGH MID LVL MSTR. AND ON
WEDNESDAY...LOOKS LIKE A RIDGE RIDER MOVES DOWN INTO THE AREA
POSSIBLY GIVING THE FSD FA ANOTHER SHOT FOR CONVECTION.

HIGH AMPLITUDE RIDGE STILL EXISTS ON THU AND FRI IN THE RCKYS...
HOWEVER LAST NIGHTS MRF BRINGS IN A RIDGE RIDER FRI NIGHT AND
EXITING ON SATURDAY. THIS IS A GOOD RIDGE RIDER PTRN SO THERE COULD
BE SOMETHING THERE...SIMILAR TO WHAT MAY GO THRU ON WED. ON
SUNDAY...MRF STILL IS ADVERTISING ANOTHER UPR TROF TO MOVE IN FM THE
SW AS IT WAS YDAY...SO WENT AHD AND MENTIONED SOME MORE TS.

.FSD...NONE
 31

In the hours before

Special weather statement, May 26, 11:00 AM CDT, 5 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 26 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.A WEAK COLD FRONT FROM MARSHALL TO PICKSTOWN AT MID MORNING...WILL
SLOWLY SAG SOUTHEAST INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA
THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT
LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE
STORMS MAY BECOME SEVERE MAINLY ALONG AND SOUTH OF INTERSTATE 90.

SDZ038>040-052>056-MNZ071-072-097-270500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...
1100 AM CDT SUN MAY 26 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING.
  HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ060>062-065>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022-
031-032-NEZ013-014-270500-
MURRAY-COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT SUN MAY 26 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE AFTERNOON OR
  EARLY EVENING. A SEVERE STORM IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.

SDZ050-057>059-063-064-270500-
BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...
1100 AM CDT SUN MAY 26 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
  AND END EARLY EVENING. A SEVERE STORM IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:15 PM CDTSevere Thunderstorm WarningFSDCharles Mix30 min
May 26, 4:56 PM CDTSevere Thunderstorm WarningFSDTurner34 min
May 26, 5:09 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha51 min
May 26, 5:54 PM CDTSevere Thunderstorm WarningFSDHutchinson51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.